MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC05
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Seroma (2069); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/01/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2005 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: seroma formation with drainage catheter placement ((b)(6) 2008), mesh infection and removal (b)(6) 2008.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code 2 for manufacturing evaluation.Conclusions code remains unchanged.
 
Additional Manufacturer Narrative
H6: updated results code 1 for sterilization evaluation.Conclusion code remains unchanged.H6: added method/results/conclusions code 2 for manufacturing evaluation.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2005: (b)(6).(b)(6), md.Operative report.Pre-op diagnosis: ventral incisional hernia.Post-op diagnosis: ventral incisional hernia.Operation: laparoscopic repair of ventral incisional hernia.Description of procedure: ¿under general anesthesia, after usual prepping and draping, five millimeter optiview port was inserted in the abdominal cavity through small incision on the right flank.There was found to be clearly numerous filmy adhesions in that part of the abdomen.It was elected to go to the opposite side.Pneumoperitoneum was achieved through right side of the port.A small stab wound was made in the left flank, five millimeter optiview port was drilled into the abdominal cavity without difficulty.There were no obvious adhesions immediately under the port site.Further five millimeter port was placed in the epigastric site, another five millimeter port in the left upper quadrant and later on in the case a five millimeter in the left lower quadrant.Multiple adhesions of omentum to the anterior abdominal wall on the left side were taken down with harmonic scalpel, working from top to bottom and then from left to right.The hernia that had been causing the problem was a relatively small opening, perhaps four centimeter in size at most.This is where she had the incarcerated loop of bowel.The midline area was covered with adhesions as well.She had obvious laxity in the previous repair, this had been done.It was elected to repair the one that has been causing her symptoms rather than trying to redo the midline one as there was no incarceration there.A piece of gore-tex dual mesh was then chosen and 10 x 7 centimeters.Four gore-tex sutures were placed at the corners of the mesh.This was rolled up and inserted through a twelve port which was placed through one of the five millimeter ports in the left upper quadrant site.The mesh was unrolled, the sutures pulled up with suture passer at three, six, nine, and twelve o¿clock around the opening.The abdomen was deflated, the sutures tied.Re-inflation was done and then ethicon endo anchor was used to staple the mesh between the sutures.The mesh lay snugly over the opening with good coverage of the hole.There were no enterotomies made during the procedure.The ports were withdrawn.Pneumoperitoneum was deflated.Skin incisions was closed with 4-0 monocryl.Counts were correct.She tolerated the procedure well, went to the recovery room in good condition.¿ (b)(6) 2005: (b)(6).Intraoperative record.Implant record.Implants: mesh dual 7.5 cm x 10 cm x 1 mm.Body site: abdomen.Side: bilateral.Expiration date: 08/18/2010.Manufacturer: w.L.Gore & associates, inc.Mfg catalog #: 1dlmc05.Lot#: 03882802.The records confirm a gore® dualmesh® biomaterial (1dlmc05/03882802) was implanted during the procedure.(b)(6) 2008: (b)(6).(b)(6), md.Operative report.Anesthetic: general.Preoperative diagnosis: recurrent ventral incisional hernia.Postoperative diagnosis: recurrent ventral incisional hernia.Operation: laparoscopy followed by open repair of recurrent ventral incisional hernia.Description of procedure: ¿under general anesthesia and after the usual prepping and draping the abdomen, a 5-mm-optiview port was used to access the abdominal cavity under direct vision through a small stab wound in the left flank.Once insufflation was achieved, telescope was used to view the inside of the abdominal cavity.Unfortunately, it was clear that this could not be completed through the laparoscope.The entire omentum, most of the transverse colon was plastered up to the anterior abdominal wall.It was not possible to get above this.In addition, it was known that there was mesh in place in the midline to which there might be adherent bowel making it an increased risk for enterotomy.The 5-mm port was withdrawn.The old midline scar was incised working up toward the epigastric area.As seen on the ct, the patient was found to have two recurrences along the right side of the mesh where it was attached to the fascia.The two hernias were circumferentially dissected away from the subcutaneous fat.A strand of mesh that was adherent to fascia with prolene suture in between the two hernias was divided at the attachment of the mesh with the fascia.The abdominal wall circumferentially around this area was then freed of omental adhesions.There were no enterotomies at any time.Once this was done, it was possible to take the old mesh which was still in place and simply resuture it to the fascial margin on the right side.There was good tissue to sew to and the mesh was not under any undue tension.#1 prolene was used both interrupted and continuous to reapproximate the mesh to the rectus sheath.Once that was done, the subcutaneous fat was reapproximated with looped 0 pds continuous suture.Skin was closed with clips and abdominal drain.Count was correct.The patient tolerated the procedure well and went to the recovery room in good condition.¿ ??/??/08: [missing records: ct scan showing two recurrences along right side of mesh was not provided.] (b)(6) 2008: (b)(6).(b)(6), md.Radiology-ct abdomen/pelvis without contrast.Indication: recent ventral hernia repair now with palpable mass along the right upper abdominal wall.Impression: postoperative changes from ventral hernia repair.There is an 8.3 x 4.6 x approximately 13 cm rounded low density collection overlying the rightward aspect of the graft probably representing postoperative seroma, hematoma, or less likely abscess.The patient was sent to the interventional lab follow this exam and percutaneous drainage of the collection was performed.(b)(6) 2008: (b)(6).(b)(6), md.Procedure report.Vascular/interventional.Anterior abdominal wall fluid collection drainage.Indication: status post anterior abdominal wall hernia repair now with large ballottable [sic] fluid collection along the anterior right upper abdomen.Impression: technically successful ultrasound guided anterior abdominal wall fluid collection drainage as is discussed above.A total of 150 cc of fluid were aspirated with a 10-french all-purpose drainage catheter left to external bulb suction at the conclusion of the procedure.The patient will be seen in follow up in approximately 4-5 days for reevaluation.(b)(6) 2008: (b)(6).(b)(6), md.Procedure report.Procedure: placement of percutaneous drainage catheter within the right anterior abdominal fluid collection under ct guidance.Indication: prior history of anterior wall hernia repair who developed a fluid collection within the right anterior abdominal wall.Patient has a percutaneous catheter in place which was removed several weeks ago and now developed a recurrent fluid collection within the right anterior abdominal wall.Placement of a new percutaneous drainage catheter was requested.Impression: successful placement of a 14-french all-purpose drainage catheter within the right anterior abdominal wall fluid collection under ct guidance.Pt will return 1 week for reevaluation of percutaneous drainage catheter.(b)(6) 2008: (b)(6).(b)(6), md.Radiology-ct abdomen/pelvis without contrast.Indication: history of previous abscess cavity following hernia repair.Impression: again seen is some streaky soft tissue density adjacent to the pigtail drainage catheter and the surgical mesh at the anterior abdominal wall.Although evaluation is limited due to lack of intravenous contrast material, no definite fluid collection is identified.No new abnormality of the abdomen and pelvis is seen.(b)(6) 2008: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: infected mesh of abdominal wall.Postoperative diagnosis: infected mesh of abdominal wall.Operation: removal of same and application of wound vac.Indications/findings: __ [sic].Description of procedure: ¿under general anesthesia after usual prepping and draping a cutting __ [sic] on the cautery was used to open the old scar on the midline through the drainage site.The incision was carried up and down.The gore mesh that was inserted lower down was removed excising all the prolene suture and the gore suture around it.The upper piece of mesh that had been placed before was also removed along with all the prolene suture.At the upper end of the incision the stomach and lower edge of the left lobe of the liver identified.The subcutaneous tissue and scar was used to reappose the soft tissue over the stomach.Staples were used over this part that was closed.The lower 2/3rd¿s of the incision was then covered with a sponge for the wound vac.The wound vac was applied and suction applied to it.She tolerated the brief procedure well and went to the recovery room in good condition.There were no enterotomies.Count was correct.¿ (b)(6) 2008: (b)(6).(b)(6), md.Pathology report.Accession #: (b)(6).Final diagnosis: soft tissue surrounding infected gore mesh: fragments of fibrohyalinized tissue with moderate patchy chronic inflammation.Infected gore mesh, abdominal wall, removal: gross only.Clinical information: infected hernia mesh.Tissue submitted: hernia sac, infected mesh.Gross description: received labeled ¿infected hernia mesh¿ are two irregularly shaped pieces of purplish-brown, flattened, rigid mesh segments.They measure 6 x 6 x 1.2 cm and 14 x 7 x 0.2 cm.They contain multiple blue stitches on their edge and show a minimal amount of adhesed, purplish-pink fibrotic tissue and yellowish-tan adipose tissue.The latter mentioned portions are randomly sampled in a single cassette./zsz, vjw.Microscopic description: sections demonstrate fibrohyalinized tissue with scattered patchy moderate chronic inflammation and congested vascular channels.In addition, unremarkable fibroadipose tissue is also present.(b)(6) 2008: [missing records: cultures report detailing analysis of the specimens collected during the (b)(6) 2008 procedure was not provided.] (b)(6) 2011: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: huge recurrent global incisional hernia.Postoperative diagnosis: huge recurrent global incisional hernia, extensive small bowel and large bowel adhesions and retained prosthetic mesh.Procedure performed: exploratory laparotomy.Extensive lysis of adhesions for extensive adhesions throughout the small and large bowel.Reduction of global hernia with primary double layer closure with a muscle component separation procedure by dr.(b)(6), which will be dictated separately.Assistant: dr.(b)(6).Anesthesia: general endotracheal anesthesia.Anesthesiologist: (b)(6), md, dr.(b)(6), and dr.(b)(6).Specimen: skin and scar, hernia sac, retained prosthetic material.Complications: none.History: this is a 53-year-old white female who has had multiple laparotomies for previous incisions including colon resection for diverticular disease with a history of incisional hernia with mesh, which became infected, which required resection and wound vac repair.The patient presented with a huge global hernia with the majority of small and large bowel into the hernia sac, both right and left.The patient underwent pulmonary clearance preoperatively and was brought to the operating room after a full bowel prep.The patient was found to have extensive small bowel and large bowel adhesions to the anterior abdominal wall, as well the hernia sac.This required extensive adhesiolysis, which consumed at least two hours of the five and half procedure.Description of procedure: ¿the patient was brought into the operating room and placed in a supine position after undergoing general anesthesia and endotracheal intubation.The patient was prepped and draped in the usual sterile fashion.Intravenous antibiotics were given prophylactically.A nasogastric tube and a foley catheter were placed.First the scar was resected.She had a thickened scar and it was resected and passed off the field as skin and scar.This was done all sharply with a #15 blade scalpel and electrocautery.There was a huge hernia sac that was meticulously dissected free by creating subcutaneous flaps extending laterally until the anterior wall musculature was reached on either side.The hernia sac was then sharply dissected away from the muscle with metzenbaum and the hernia sac was entered at the apex of the incision.The hernia sac was resected around the fascia.There was extensive small bowel adhesions to the anterior abdominal wall and to the hernia sac.Tedious and meticulous dissection of the small bowel with sharp dissection with metzenbaum was carried out to free all the adhesions under the anterior abdominal wall for at least four to five centimeters on either side.This was a lengthy procedure of approximately two hours of lysis of adhesions.No enterotomies or colotomies were made.Next, the muscle component separation procedure was performed by dr.(b)(6).I assisted throughout the entire procedure.Muscle component separation procedure was performed, which again will be dictated separately, separating the muscular layers into two different layers.The abdominal wall was then reconstructed primarily closing the muscle layers in two layers with running #1 looped polydioxanone sutures.Multiple drains were placed.On-q catheters were placed from the superior approach out laterally.The areas were irrigated with bacitracin.The subcutaneous tissues were closed with multiple interrupted 2-0 monocryl sutures.Staples were used on the skin.Dressings were applied.The patient tolerated the procedure well.The patent [sic] was extubated in the operating room and brought to the recovery room in satisfactory condition.¿ (b)(6) 2011: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: large ventral hernia.Postoperative diagnosis: large ventral hernia.Procedure performed: abdominal wall reconstruction with muscle flaps x 2.Complex closure of abdominal wound totaling 30 cm.Assistant: dr.(b)(6).Anesthesia: general endotracheal.Anesthesiologist: (b)(6), md, dr.(b)(6), and dr.(b)(6).Complications: none.Estimated blood loss: 100 milliliters.History: the patient is a 53-year-old woman with a history of multiple laparotomies for previous incisions including colon resection and for diverticular disease and history of recurrent incisional hernia with mesh who developed a subsequent large ventral hernia.She presented for ventral hernia repair and anterior abdominal wall reconstruction with component separation.Description of procedure: ¿after informed consent was obtained, the patient was taken to the operating room and placed supine on the operative table.After adequate endotracheal anesthesia was induced, the abdomen was prepped and draped in the usual sterile fashion.Attention was made to the abdomen.The previous vertical incision was sharply excised to access a large ventral hernia.Skin flaps were elevated to expose the ventral hernia.Dissection was carried down to the anterior abdominal wall to expose the origin of the hernia.This was performed largely by dr.(b)(6).Dr.(b)(6) then performed a ventral hernia repair with excision of the ventral hernia with lysis of adhesions.Please see his operative report for details.At this point, attention was made to the left aspect of the abdominal wall.Attention was made to the left lateral abdominal wall.The external oblique muscle was identified.A component muscle flap consisting of the internal oblique and transversus abdominus muscle was designated and marked.The external oblique was divided lateral to the semilunar line to facilitate development of a component muscle flap consisting of the internal and external oblique based on their segmental blood supplies.With gentle upward retraction on the external oblique muscle, the muscle flap was elevated to its origin, elevated and advanced to the midline with careful dissection of the proximal aspect of the external oblique to its origin on the anterior superior iliac spine.This only partially closed the ventral defect.Attention was then made to the right external oblique muscle in identical fashion, a right-sided multicomponent muscle flap based on segmental vascular supply was designed, marked, and elevated.The pedicle component muscle flap was then advanced to the midline and was able to be inset to the contralateral side with a tension-free closure.The muscle flaps were then inset to each other with running #1 polydioxanone sutures.Please see dr.(b)(6) note for details of this portion of the procedure.At this point, the skin flaps were irrigated with copious amounts of saline.Some redundant skin was excised to promote tension-free closure without excessive skin redundancy.The scarpa¿s fascia was closed with interrupted 0 polydioxanone sutures.The skin was closed with interrupted 2-0 polydioxanone sutures in the deep dermis.The dermis was reapproximated with interrupted 2-0 polydioxanone sutures.The skin was closed with staples.Prior to the closure of the skin flaps, multiple 10-mm jackson-pratt fluted drains were placed.The patient tolerated the procedure well.After the drains were sutured in place, dry sterile dressings were applied.The patient tolerated the procedure well.She was taken to the recovery room in stable condition while intubated.Please note that dr.(b)(6) assisted me as an assistant surgeon in the design and elevation of bilateral muscle component flaps and with the skin closure.¿ (b)(6) 2011: (b)(6).(b)(6), do.Pathology report.Accession#: (b)(6).Specimen source: abdomen skin and scar.Clinical information: open ventral hernia repair/ventral hernia repair.Gross description: received in formalin labeled ¿abdomen, skin and scar¿ are multiple fragments of skin with subcutaneous tissue.The specimen measures 17 x 15 x 7 cm in aggregate.The largest skin fragment contains a hypertrophic appearing scar measuring 9 cm in length 1.5 cm in diameter.On of the fragments contains synthetic mesh material with attached fibromembranous tissue consistent with old hernia repair.Representative portions submitted.Microscopic diagnosis-skin, abdomen, scar revision: benign skin with hypertrophic scar.Subjacent polarizable material consistent with synthetic mesh.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
megan reigh
9285263030
MDR Report Key9120681
Report Number2017233-2019-00918
Device Sequence Number2615423
Product Code FTL
UDI-Device Identifier00733132600984
UDI-Public00733132600984
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2008
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/18/2010
Device Model Number1DLMC05
Device Catalogue Number1DLMC05
Device Lot Number03882802
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date09/25/2019
Supplement Report FDA Received Date10/16/2019
10/24/2019
10/31/2019
05/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/19/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age49 YR
Patient SexFemale